Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 34, NWS Tucson, AZ

July 14, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2008, 1:46 PM MST for Pima County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 1:46 PM MST (20:46 UTC)
Expired
Jul 14, 2008, 2:30 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 142046
SVRTWC
AZC019-142130-
/O.NEW.KTWC.SV.W.0034.080714T2046Z-080714T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
146 PM MST MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 230 PM MST

* AT 139 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTHWEST TUCSON...AND
  MOVING EAST NORTHEAST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH CENTRAL TUCSON BY 200 PM MST...

EXPECT DAMAGING WINDS TO 60 MPH AND VERY HEAVY RAIN WITH THIS STORM.

LAT...LON 3246 11088 3221 11072 3215 11104 3236 11111
TIME...MOT...LOC 2045Z 255DEG 10KT 3230 11099

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 142107
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
207 PM MST MON JUL 14 2008

AZC019-142130-
/O.CON.KTWC.SV.W.0034.000000T0000Z-080714T2130Z/
PIMA AZ-
201 PM MST MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 156 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR
NORTHWEST AND NORTH CENTRAL TUCSON...MOVING EAST AND NORTHEAST AT 5
TO 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATALINA FOOTHILLS BY 210 PM MST...
  SABINO CANYON BY 225 PM MST...

IN ADDITION TO POTENTIAL DAMAGING WINDS...EXPECT HEAVY RAIN WITH THIS
STORM. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT
UNTIL 3:45 PM MST.

LAT...LON 3246 11088 3221 11072 3215 11104 3236 11111
TIME...MOT...LOC 2101Z 255DEG 10KT 3228 11094

$$

MEYER
000 
WWUS55 KTWC 142132
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST MON JUL 14 2008

AZC019-142141-
/O.EXP.KTWC.SV.W.0034.000000T0000Z-080714T2130Z/
PIMA AZ-
231 PM MST MON JUL 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...

AT 230 PM MST THE THUNDERSTORM MOVING THROUGH THE CATALINA FOOTHILLS 
TOWARD NORTHEAST TUCSON AND REDINGTON PASS HAD DIMINISHED TO BELOW 
SEVERE LEVELS. WIND GUSTS TO 45 MPH REMAIN POSSIBLE AND HEAVY RAIN 
WILL CONTINUE WITH THIS STORM. AN URBAN AND SMALL STREAM FLOOD 
ADVISORY REMAINS IN EFFECT UNTIL 345 PM MST.

LAT...LON 3246 11088 3221 11072 3215 11104 3236 11111
TIME...MOT...LOC 2107Z 255DEG 10KT 3228 11092

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:30 AM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 9:30 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST MON JUL 14 2008

.SYNOPSIS...PLENTY OF MOISTURE FOR A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS IN SOUTHEAST ARIZONA THIS WEEK.

&&

.DISCUSSION...MORE SUNSHINE TO START THE MORNING THAN RECENT
DAYS...MOST DEBRIS CLOUD IS ACROSS NORTHERN COUNTIES. 12Z KTUS
SOUNDING SIMILAR WITH PRECIPITABLE WATER AT 1.83 SO PLENTY WET. RAIN
COOLED FROM PLENTY OF PRECIP COVERAGE YESTERDAY AND SLIGHT WARMING
AROUND H5 SO WE MIGHT HAVE TO WORK A LITTLE LONGER TO GET CONVECTION
GOING TODAY...BUT STORMS WERE ALREADY WELL UNDERWAY AT THIS TIME
YESTERDAY SO THATS NOT SAYING MUCH. HEAVY RAIN ONCE AGAIN THE MAIN
CONCERN...BUT ISOLATED WET MICROBURSTS NOT HARD TO VISUALIZE. STRONG
WAVE THAT WAS PUSHING THROUGH SOUTHERN SONORA AND THE GULF NOW ON
THE OTHER SIDE OF BAJA AND PUSHING OUT INTO THE PACIFIC...PERHAPS
LESS FOCUS TODAY BEHIND THIS...BUT THERE ARE LOTS OF WIGGLES AND
WEAKNESSES IN THE FLOW IN PLACE AND UPPER LEVEL CONDITIONS REMAIN
FAVORABLE OVER THE SOUTHEASTERN PART OF THE STATE.

THE RIDGE ORIENTATION BECOMES A LITTLE LESS FAVORABLE ON THE LARGE
SCALE THIS WEEK...WE WONT BE ABLE TO MAINTAIN THIS LEVEL OF
MOISTURE FOREVER...BUT AT THE SAME TIME WE ARE PROBABLY BEING TOO
AGGRESSIVE WITH OUR TREND TOWARD LESS CONVECTION.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO TUESDAY. CLOUD DECKS
WILL GENERALLY BE 5-7K FT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE WILL BRING A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:03 PM MSTFlash Flood WarningTWCPima117 min
Jul 13, 5:03 PM MSTSevere Thunderstorm WarningTWCPima57 min
Jul 13, 6:34 PM MSTSevere Thunderstorm WarningTWCCochise56 min
Jul 13, 6:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 8:40 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 10:05 PM MSTAreal Flood AdvisoryTWCGraham115 min
Jul 14, 12:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 14, 1:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 14, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 14, 2:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 14, 3:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 14, 3:14 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.